Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2006, 2:52 AM CST for Labette County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2006, 2:52 AM CST (08:52 UTC)
- Expired
- Mar 8, 2006, 3:18 AM CST
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 2:58 AM CST | HAIL 1.25 | 2 Ene Edna, KS | MOST HAIL WAS QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 7:34 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 080852 SVRICT KSC099-080930- /O.NEW.KICT.SV.W.0001.060308T0852Z-060308T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 252 AM CST WED MAR 8 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS. * UNTIL 330 AM CST. * AT 250 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EDNA...OR ABOUT 14 MILES EAST OF COFFEYVILLE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BARTLETT...EDNA...LABETTE...OSWEGO THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3712 9543 3700 9540 3708 9508 3728 9508 $$ JAKUB
2 follow-up statements
000 WWUS53 KICT 080908 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 307 AM CST WED MAR 8 2006 KSC099-080930- /O.CON.KICT.SV.W.0001.000000T0000Z-060308T0930Z/ LABETTE KS- 307 AM CST WED MAR 8 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN LABETTE COUNTY UNTIL 330 AM CST... AT 303 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF BARTLETT...OR 15 MILES SOUTH OF PARSONS...AND MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR OSWEGO BY 315 AM CST. THE TOWN OF LABETTE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. HAIL UP TO HALF DOLLAR SIZE HAS BEEN REPORTED NEAR EDNA WITH THIS STORM. LAT...LON 3712 9543 3700 9540 3708 9508 3728 9508 $$ JAKUB
000 WWUS53 KICT 080918 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 318 AM CST WED MAR 8 2006 KSC099-080928- /O.CAN.KICT.SV.W.0001.000000T0000Z-060308T0930Z/ LABETTE KS- 318 AM CST WED MAR 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LABETTE COUNTY HAS BEEN CANCELLED... AT 315 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3712 9543 3700 9540 3708 9508 3728 9508 $$ JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 10:03 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Mar 7, 10:03 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1003 PM CST TUE MAR 7 2006 .UPDATE... TONIGHT: KICT DOPPLER INDICATING CONVECTIVE CLUSTER SURGING NE 40MPH ACROSS GRANT & KAY COUNTIES IN EXTREME NC OK IN REGION OF STRONG() 850-MB WARM/MOIST AXIS. GREATEST SEVERE POTENTIAL SLATED FOR SUMNER... COWLEY & CHAUTAUQUA COUNTIES OVER NEXT COUPLE HOURS. WITH UPR 50S DEWPOINTS CONTINUING THEIR NORTHWARD MIGRATION ACROSS THE OK/KS BORDER VIA SOUTHERLY WINDS OF 15-20 MPH HAVE OPTED TO RAISE MINS 3-5F ACROSS SC & SE KS WITH THE GREATER INCREASES ASSIGNED TO AREAS BORDERING OK. && .PREV DISCUSSION... /ISSUED 810 PM CST TUE MAR 7 2006/ UPDATE... TONIGHT: SVR TSRA WATCH #38 IN EFFECT UNTIL 3AM (09Z) FOR ALL OF SC...SE AS WELL AS RICE...MCPHERSON & MARION COUNTIES OF CENTRAL KS. TSRA DEVELOPED OVER SUMNER & COWLEY COUNTIES IN WELL-DEFINED WARM MOIST 850-MB AXIS. WITH DEEP-LAYER DIRECTIONAL SHEAR & STEEP MID-LEVEL LAPSE RATES PRIMARY SEVERE THREAT IS LARGE HAIL. HAVE INCREASED POPS 20% ACROSS SC & THAT PART OF CENTRAL KS FOR WHICH SVR #38 HAS BEEN ISSUED. && PREV DISCUSSION... /ISSUED 602 PM CST TUE MAR 7 2006/ UPDATE... TONIGHT: HAVE CANCELLED THE WIND ADVISORY FOR SC KS AS SOUTHERLY WINDS HAVE DIMINISHED TO 15-25 MPH ACROSS THE PREVIOUSLY ADVISED AREA. && AVIATION... INTENSE LOW-LVL WIND SHEAR TO RECUR TONIGHT OVER PRIMARILY SC & SE KS AS LOW-LVL JET REDEVELOPS. VERY CONCEIVABLE THAT SW LOW-LVL JET MAY REACH 50-55KTS 08Z-12Z. IN ADDITION...LOW-LVL JET CONTINUES TO TRANSPORT AMPLE MOISTURE NE...PRIMARILY ACROSS SE KS WHERE MVFR CEILINGS 2,500 FEET ARE LIKELY FROM 08Z-12Z WITH SCT TSRA POSSIBLE. && PREV DISCUSSION... /ISSUED 314 PM CST TUE MAR 7 2006/ DISCUSSION... FORECAST CONCERNS FOR THIS PACKAGE INCLUDE CHANCES FOR THUNDERSTORMS THROUGH THURSDAY...ALONG WITH TEMPERATURES FOR THE NEXT COUPLE OF DAYS. TONIGHT: CURRENT WATER VAPOR LOOP IS SHOWING ONE SYSTEM MOVING INTO WESTERN KANSAS AND ANOTHER MOVING INTO THE DESERT SOUTHWEST ACROSS THE BAJA PENINSULA. SURFACE OBSERVATIONS HAVE SHOWN A GREAT SURGE OF MOISTURE FROM THE SOUTH TODAY. HOWEVER...WINDS HAVE VEERED FROM SOUTHEAST TO SOUTHWEST...THUS REDUCING SOME OF THE SHEAR THAT WE HAD EARLIER AS THE DRY LINE APPROACHES. WITH THE CENTER OF THE LOW EXPECTED TO MOVE ACROSS NORTHERN KANSAS...THE POTENTIAL FOR ANY SURFACE BASED CONVECTION SHOULD REMAIN NORTH OF THE AREA. WITH THAT SAID...THERE COULD STILL BE SOME ELEVATED CONVECTION TONIGHT ACROSS EASTERN KANSAS WITH THE GREATEST THREAT BEING HAIL. WINDS ARE EXPECTED TO DECOUPLE DURING THE EVENING HOURS...AND WE WILL LEAVE THE WIND ADVISORY GOING UNTIL IT IS SET TO EXPIRE AT 00Z. WEDNESDAY-WEDNESDAY NIGHT: THE LOW PRESSURE SYSTEM AND FRONT DO NOT MAKE MUCH PROGRESS OVERNIGHT...AND WILL BE STALLED ACROSS WESTERN KANSAS ON WEDNESDAY. THERE WILL BE SOME MOISTURE CONVERGENCE OVER SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE AFTERNOON HOURS...AND INTO THE OVERNIGHT HOURS AS WELL. AS THE FRONT SLOWLY ADVANCES EASTWARD...FORCING LOOKS STRONG ALONG THE FRONT AND CAPE VALUES INCREASE TO AROUND 1500J/KG AS THE FRONT REALLY BEGINS TO PUSH EASTWARD INTO MISSOURI WEDNESDAY NIGHT. ALL IN ALL...SEVERE WEATHER POTENTIAL LOOKS MORE PROMISING COME WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ACROSS THE EASTERN HALF OF KANSAS. TEMPERATURES SHOULD BE ABLE TO WARM QUITE A BIT AHEAD OF THE FRONT /WELL INTO THE 70S ACROSS SOUTH CENTRAL KANSAS/...AND STILL EVEN MAKE IT INTO THE MIDDLE 60S ACROSS CENTRAL KANSAS. THURSDAY-FRIDAY: CONVECTION COULD STILL BE ONGOING ON THURSDAY MORNING. THIS WILL ALL DEPEND ON WHAT CONVECTION IS ABLE TO GET GOING ON WEDNESDAY AND HOW FAST THE LOW PUSHES EAST OF THE AREA. IT DOES LOOK LIKE ANY PRECIPITATION SHOULD BE EAST OF THE AREA BY THURSDAY AFTERNOON. TEMPERATURES DO COOL DOWN QUITE A BIT FROM THE PAST COUPLE OF DAYS...BUT SHOULD STILL MAKE IT ABOUT 5 DEGREES ABOVE NORMAL. A DRIER PERIOD BEGINS ON FRIDAY AS THE UPPER FLOW PATTERN SHIFTS INTO A BROAD SOUTHWEST FLOW ACROSS THE CENTRAL US. SATURDAY-MONDAY: AN UPPER TROUGH SETTLES OVER THE WESTERN CONTINENTAL US FOR THE WEEKEND...LEAVING THE CENTRAL PLAINS WITH A SOUTHWEST FLOW THROUGH THE PERIOD. THIS DRY FLOW WILL LEAVE US WITHOUT PRECIPITATION UNTIL MONDAY WHEN MOISTURE BEGINS TO RETURN. RELATIVE HUMIDITY VALUES REMAIN LOW...AND MOISTURE CONVERGENCE STAYS FOCUSED TO THE NORTH AND EAST THROUGH THE WEEKEND. DID INSERT SOME SLIGHT CHANCES FOR THUNDERSTORMS ON SUNDAY NIGHT ACROSS FAR SOUTHEAST KANSAS...WHERE BEST MOISTURE TRANSPORT IS. OTHERWISE FORECAST LOOKS TO BE IN GOOD SHAPE...WITH MEDIUM CONFIDENCE FOR THIS PERIOD. SCHRECK && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 74 42 59 / 20 50 60 20 HUTCHINSON 54 78 39 60 / 20 40 50 20 NEWTON 54 77 41 59 / 30 50 60 20 ELDORADO 55 74 44 59 / 30 70 60 30 WINFIELD-KWLD 57 72 46 60 / 30 70 60 40 RUSSELL 46 69 35 63 / 20 30 40 10 GREAT BEND 46 73 36 63 / 20 30 40 10 SALINA 51 77 37 59 / 20 40 40 20 MCPHERSON 53 78 39 59 / 20 40 50 20 COFFEYVILLE 56 72 50 60 / 40 50 70 70 CHANUTE 55 72 49 56 / 40 50 60 60 IOLA 55 72 48 55 / 40 50 60 60 PARSONS-KPPF 56 72 49 57 / 40 50 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 7, 3:54 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 354 PM CST TUE MAR 7 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 354 PM CST TUE MAR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING AND OVERNIGHT...MAINLY ACROSS SOUTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE MAY BE SEVERE WITH MARGINALLY SEVERE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE DRYLINE WILL LIKELY REDEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ON WEDNESDAY. THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE IN THE AFTERNOON AND THROUGH THE EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE THREAT WOULD MOVE INTO SOUTHEAST KANSAS DURING THE NIGHT. ANY THREAT OF SEVERE WEATHER SHOULD BE EAST OF THE AREA DURING THE DAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT MAY BE NEEDED ON WEDNESDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/HOWERTON/SCHRECK
In the hours before
Special weather statement, Mar 7, 11:02 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1102 PM CST TUE MAR 7 2006 KSZ092-093-080545- COWLEY-SUMNER- 1102 PM CST TUE MAR 7 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES... AT 1057 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF GEUDA SPRINGS...OR 22 MILES SOUTHWEST OF WINFIELD...AND MOVING EAST AT 40 MPH. PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Mar 7, 11:56 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1156 PM CST TUE MAR 7 2006 KSZ093-098-080630- CHAUTAUQUA-COWLEY- 1156 PM CST TUE MAR 7 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES... AT 1151 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 21 MILES WEST OF SEDAN... AND MOVING NORTHEAST AT 35 MPH. PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Mar 7, 11:58 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1158 PM CST TUE MAR 7 2006 KSZ098-099-080700- CHAUTAUQUA-MONTGOMERY- 1158 PM CST TUE MAR 7 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHWEST MONTGOMERY COUNTIES... AT 1155 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 7 MILES SOUTH OF SEDAN... AND MOVING NORTHEAST AT 35 MPH. PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Mar 8, 12:10 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HAIL CHAUTAUQUA 37.02N 96.18W
03/08/2006 M1.00 INCH CHAUTAUQUA KS LAW ENFORCEMENT
&&
ESSpecial weather statement, Mar 8, 2:43 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 243 AM CST WED MAR 8 2006 KSZ099-080915- MONTGOMERY- 243 AM CST WED MAR 8 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 242 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELK CITY...OR 19 MILES NORTHEAST OF SEDAN... AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:59 AM CST | Wind Advisory | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.